Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 66, NWS Springfield, MO

July 6, 2010Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jul 6, 2010, 12:57 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2010, 12:57 PM CDT (17:57 UTC)
Expired
Jul 6, 2010, 7:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 135 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:44 PM CDTFLASH FLOOD1 Se Redfield, KS130TH ROAD BETWEEN KANSAS ROAD AND LIMESTONE ROAD IS COVERED WITH WATER. ABOUT 90 TO 120 FEET OF THE ROAD IS COVERED AT THIS TIME.
Jul 6, 4:44 PM CDTFLASH FLOODUniontown, KSLOW WATER CROSSINGS ARE BECOMING COVERED AREA WIDE WITH WATER RISING. FIELDS NEAR THE MARMATON RIVER NEAR UNIONTOWN ARE NOW COVERED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 227 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WGUS53 KSGF 061757
FFWSGF
KSC011-037-070000-
/O.NEW.KSGF.FF.W.0066.100706T1757Z-100707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT TUE JUL 6 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 700 PM CDT.

* AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES 
TO DETECT A LARGE AREA OF SHOWERS AND A FEW THUNDERSTORMS PRODUCING 
MODERATE TO HEAVY RAIN OVER CRAWFORD AND BOURBON COUNTIES. 
OBSERVATIONS AND RADAR DATA INDICATES FOUR TO SIX INCHES OF RAIN HAS 
FALLEN ACROSS THE WARNED AREA SINCE SUNDAY NIGHT...INCLUDING TWO TO 
THREE INCHES SINCE MIDNIGHT TODAY. 

* WITH ANOTHER ONE TO TWO INCHES OF RAIN EXPECTED THIS 
AFTERNOON...RUNOFF WILL CAUSE FLASH FLOODING TO OCCUR. 
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY   
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING EXTENDS THE FLASH FLOOD WARNING DUE TO EXPIRE AT 1 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3803 9507 3802 9462 3735 9463 3734 9462
      3733 9463 3733 9500 3734 9507 3757 9509

$$

RUNNELS
2 follow-up statements
786 
WGUS73 KSGF 062019
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT TUE JUL 6 2010

KSC011-037-070000-
/O.CON.KSGF.FF.W.0066.000000T0000Z-100707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-
319 PM CDT TUE JUL 6 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
BOURBON AND CRAWFORD COUNTIES...

AT 315 PM...THE REMAINING SHOWERS OVER BOURBON AND CRAWFORD COUNTY 
HAD GREATLY DIMINISHED IN COVERAGE...HOWEVER RUNOFF FROM THE TWO TO 
FOUR INCHES OF RAIN THAT HAS FALLEN SINCE LAST NIGHT WILL LIKELY 
AFFECT LOW WATER CROSSINGS AS CREEKS ARE EXPECTED TO RUN HIGH INTO 
THIS EVENING.

THE BOURBON COUNTY EMERGENCY MANAGEMENT DIRECTOR HAS REPORTED THAT 
THE MARMATON RIVER IN WESTERN BOURBON COUNTY HAS CLIMBED OUT OF ITS 
BANKS ON TO NEARBY FARMLAND AND ADDITIONAL RISES ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING IS OBSERVED...TURN AROUND DONT DROWN.  TO REPORT 
FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT 
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SPRINGFIELD.

&&

LAT...LON 3803 9507 3802 9462 3735 9463 3734 9462
      3733 9463 3733 9500 3734 9507 3757 9509

$$

RUNNELS
588 
WGUS73 KSGF 070005
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT TUE JUL 6 2010

KSC011-037-070014-
/O.EXP.KSGF.FF.W.0066.000000T0000Z-100707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-
705 PM CDT TUE JUL 6 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR BOURBON AND CRAWFORD
COUNTIES...

WITH LITTLE IN THE WAY OF ADDITIONAL RAINFALL EXPECTED THIS EVENING 
INTO TONIGHT...AN AREAL FLOOD WARNING HAS BEEN ISSUED FOR BOURBON 
AND CRAWFORD COUNTIES. EXCESS RUNOFF FROM HEAVY RAIN THIS MORNING 
WILL CONTINUE ACROSS THE WARNED AREA INTO WEDNESDAY.  IF FLOODING 
HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LAT...LON 3803 9507 3802 9462 3735 9463 3734 9462
      3733 9463 3733 9500 3734 9507 3757 9509

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 12:09 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 6, 12:09 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 PM CDT TUE JUL 6 2010

...UPDATE TO AVIATION...

.DISCUSSION...

TOUGH FORECAST FOR THE NEXT SEVEN DAYS AS MODELS CONTINUE TO
STRUGGLE WITH THE SYNOPTIC SCALE. THIS DOES NOT BODE WELL FOR THE
SMALLER SCALE...WHICH WILL PLAY A BIG PART IN PRECIPITATION
CHANCES THROUGH THE END OF THE WEEK. MESOSCALE TYPE FEATURES WILL
BEST BE ASSESSED IN THE 12 TO 24 HOUR PERIOD. THE LARGE SCALE
PATTERN WILL UNDERGO CHANGES OVER THE NEXT FIVE DAYS. LONG WAVE
CHARTS CONTINUE TO ADVERTISE INCREASING POSITIVE HEIGHT ANOMALIES
JUST OFF THE WEST COAST. THIS WILL TEND TO VEER THE UPPER LEVEL
FLOW FROM SOUTHWESTERLY TO WEST NORTHWESTERLY BY THE WEEKEND. POPS
WERE THE MAIN FORECAST CONCERN...BUT TEMPERATURES WILL BE NO
PICNIC EITHER AS CLOUDS AND PRECIPITATION WILL HAVE BIG IMPACTS.

CURRENTLY...WATER VAPOR IMAGERY AND THE REGIONAL PROFILER NETWORK
INDICATE A SHEAR AXIS EXTENDING FROM NORTHEASTERN KANSAS INTO
CENTRAL OKLAHOMA. WE HAVE SEEN SCATTERED CONVECTION IN THIS
CORRIDOR OVERNIGHT...PARTIALLY AIDED BY WEAK PRESSURE ADVECTION
AND FAVORABLE POSITIONING OF AN UPPER LEVEL JET STREAK. THE
ATMOSPHERE REMAINS QUITE MOIST WITH PRECIPITABLE WATER VALUES AT
OR ABOVE TWO INCHES. VALUES DROP OFF VERY QUICKLY ONCE YOU GET
INTO SOUTHEASTERN MISSOURI. TALL AND SKINNY CAPE IS
PRESENT...MAKING FOR VERY EFFICIENT RAINFALL PRODUCERS.

NOT EXPECTING HUGE CHANGES IN THE OVERALL SENSIBLE WEATHER FOR THE
NEXT 24 HOURS. A SYNOPTIC SCALE FRONT WILL REMAIN WEST OF THE
REGION ACROSS CENTRAL KANSAS. ALTHOUGH HEATING TODAY MAY BE
SOMEWHAT SLOWED BY CLOUD COVER...STILL EXPECT TEMPERATURES TO WARM
ENOUGH FOR CONVECTIVE TEMPERATURES TO BE APPROACHED. THEREFORE
EXPECT MORE SHOWER ACTIVITY AROUND. MAY SEE SHOWERS A BIT MORE
WIDESPREAD ACROSS THE WEST CLOSER TO THAT SHEAR AXIS.

ONE CHANGE THAT WILL BEGIN TO TAKE PLACE IS A SHIFT IN MOISTURE
TRANSPORT. TRAJECTORIES WILL SHIFT FROM SOUTHWESTERLY TO
SOUTHEASTERLY ONCE WE GET INTO WEDNESDAY. MAY NEED TO WATCH FOR A
FEW PRESSURE ADVECTION SHOWERS TONIGHT. MEANWHILE...SHORT WAVE
ENERGY WILL BEGIN TO TRAVERSE EAST ACROSS THE NORTHERN PLAINS ON
WEDNESDAY. THIS WILL SUPPORT THAT FRONT ACROSS CENTRAL KANSAS
BEGINNING TO NUDGE EAST. THAT TEMPORARY SHIFT IN MOISTURE
TRAJECTORY MAY THEN COME INTO PLAY AS IT INTERSECTS FAVORABLY WITH
THAT FRONT. WILL HAVE TO WATCH THIS CLOSELY FROM WEDNESDAY NIGHT
INTO AT LEAST THURSDAY FOR POSSIBLE HEAVY RAINFALL POTENTIAL.

CONTINUE TO PREFER SLOWER MOVEMENT OF THAT FRONT AS THE MAIN
SYNOPTIC ENERGY/HEIGHT FALLS REMAIN TO OUR NORTH. THEREFORE KEPT
CHANCE POPS GOING THROUGH AT LEAST FRIDAY. BOTH THE 00Z GFS AND
ECMWF PUSH THE FRONT TO AT LEAST INTERSTATE 40 BY THE WEEKEND.
ALTHOUGH VEERING UPPER LEVEL FLOW SUPPORTS THIS PROGRESSION...
CLIMATOLOGY DOES NOT. MAINTAINED LOW POPS ACROSS SOUTHERN MISSOURI
FOR NOW. DO NOT SEE A BIG TEMPERATURE DIFFERENCE BEHIND THE
FRONT...BUT DEW POINTS SHOULD COME DOWN SOME. GENERALLY FOLLOWED
VERY CLOSE TO MODEL CONSENSUS FOR TEMPERATURES.

SCHAUMANN

&&

.AVIATION...

FOR THE 1800Z TAFS...EXPECT VFR CONDITIONS TO DOMINATE LOCAL
AIRFIELDS THROUGH FORECAST PERIOD WITH MVFR POSSIBLE BRIEFLY IN
LOCALLY HEAVIER RAIN IN THUNDERSTORMS. A WEAK AND STALLING COLD
FRONT EXTENDING SOUTHWESTWARD FROM THE WESTERN GREAT LAKES SOUTHWEST
INTO EASTERN KANSAS AND WESTERN MISSOURI WILL CONTINUE TO WEAKEN
AND DISSIPATE. STRONG HIGH PRESSURE OVER THE EASTERN THIRD OF THE
COUNTRY WILL CONTINUE TO PUMP WARM AND MOIST AIR INTO OUR REGION
FROM THE GULF OF MEXICO...DOMINATING THE WEATHER THROUGHOUT THE
TAF PERIOD. A SOMEWHAT MORE ORGANIZED AREA OF CONVECTION OVER
LOUISIANA ASSOCIATED WITH A WEAK UPPER LEVEL DISTURBANCE WILL
MOVE NORTHWARD TONIGHT...GIVING THE MISSOURI OZARKS AND EXTREME
SOUTHEASTERN KANSAS ANOTHER SHOT AT RAIN SHOWERS AND TSTM ACTIVITY
TOMORROW.

COLUCCI/KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 6, 5:27 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CDT TUE JUL 6 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
527 AM CDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXTREME HEAT RISK FOR HEAT INDICES IN THE MIDDLE TO
  UPPER 90S.

DISCUSSION...

  RAIN SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY
  AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. RAINFALL WILL
  TEND TO BE MORE WIDESPREAD WEST OF A NEVADA TO JOPLIN LINE...
  WHERE THERE IS A LIMITED RISK FOR FLOODING.

  AFTERNOON HEAT INDICES IN THE MIDDLE TO UPPER 90S ARE
  EXPECTED ACROSS MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA
  FOR MUCH OF THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS
  WILL BE FROM WEDNESDAY THROUGH FRIDAY AS A FRONT SLOWLY
  CROSSES THE REGION. LOCALLY HEAVY RAINFALL WILL BE
  POSSIBLE...WITH A LIMITED RISK FOR FLOODING.

  AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S CAN BE
  EXPECTED THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 6, 8:28 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 AM CDT TUE JUL 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     2 S REDFIELD            37.81N 94.89W
07/06/2010                   BOURBON            KS   EMERGENCY MNGR

            POWER POLES DOWNED ACROSS THE ROAD NEAR THE INTERSECTION
            OF 120TH ST AND JAYHAWK RD. TIME OF EVENT ESTIMATED.

&&

KARDELL
Local storm report, Jul 6, 10:16 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 AM CDT TUE JUL 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     LIGHTNING        3 SE REDFIELD           37.81N 94.85W
07/06/2010                   BOURBON            KS   EMERGENCY MNGR

            POWER LINES DAMAGED NEAR THE INTERSECTION OF 140TH ST AND
            JAYHAWK RD. TIME OF EVENT ESTIMATED.

&&

KARDELL
Local storm report, Jul 6, 10:38 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 AM CDT TUE JUL 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      6 E FULTON              38.01N 94.61W
07/06/2010                   VERNON             MO   EMERGENCY MNGR

            255 STREET CLOSED BETWEEN VALLEY AND WAGON ROADS. WATER
            HAS SINCE RECEDED BUT ROAD REMAINS CLOSED DUE TO ROAD
            DAMAGE.

&&

SRUNNELS
Local storm report, Jul 6, 11:33 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 AM CDT TUE JUL 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      5 ESE FULTON            37.99N 94.64W
07/06/2010                   BOURBON            KS   EMERGENCY MNGR

            255 STREET CLOSED BETWEEN VALLEY AND WAGON ROADS. WATER
            HAS SINCE RECEDED BUT ROAD REMAINS CLOSED DUE TO ROAD
            DAMAGE.

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:11 AM CDTFlash Flood WarningSGFBourbon, Crawford6 hr
Jul 6, 10:57 AM CDTRiver Flood WarningSGFBourbon34 hr
Jul 6, 1:05 PM CDTAreal Flood WarningSGFCherokee72 hr
Jul 6, 6:47 PM CDTAreal Flood WarningSGFBourbon, Crawford18 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.